Alert archive / New Mexico / Flash Flood Warnings in 2022
Flash Flood Warning 101, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Aug 22, 2022, 12:14 PM MDT for Grant County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2022, 12:14 PM MDT (18:14 UTC)
- Expired
- Aug 22, 2022, 3:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Grant County, NM
The radar
The El Paso radar (KEPZ), 190 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 6.2 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1217 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 610 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -45 m²/s²
- 0-3 km storm-relative helicity
- -31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
032
WGUS54 KEPZ 221814
FFWEPZ
NMC017-222115-
/O.NEW.KEPZ.FF.W.0101.220822T1814Z-220822T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso Tx/Santa Teresa NM
1214 PM MDT Mon Aug 22 2022
The National Weather Service in El Paso Tx/Santa Teresa has issued a
* Flash Flood Warning for...
Southwestern Grant County in southwestern New Mexico...
* Until 315 PM MDT.
* At 1214 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts up to 1 inch are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Oak Grove and Mangas Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3261 10843 3264 10853 3271 10846 3279 10849
3280 10848 3273 10843
FLASH FLOOD...RADAR INDICATED
$$
ABWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 11:08 AM MDT, 1 hour 6 minutes earlier.
Area forecast discussion, Aug 22, 11:08 AM MDT, 1 hour 6 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 1108 AM MDT Mon Aug 22 2022 ...New AVIATION... .AVIATION...18Z TAFS Clouds have broken up across most of the area but low clouds remain over the Sacs into Hudspeth County. Other areas as well as any of these eastern areas which clear out will quickly develop CU of SCT-BKN040-060. CB forming over S NM mountains early in the period and spreading onto the lowlands in the mid to late afternoon. Coverage will be scattered with plenty of breaks between cells. IFR conditions possible with any direct TS hits. Scattered SHRA with isold TS possible overnight across S NM and W TX. && .SYNOPSIS... We begin to transition back to a 'typical' monsoon pattern, with daily rounds of showers/storms starting in the mountains and outflow boundaries progressing storms into the lowlands. The exception may be on Tuesday and Saturday when boundaries move through the region that may increase storm chances. With moist soils from recent rains, flooding will continue to be of concern. Temperatures this week start out below normal, and increase to around normal for this weekend. && .DISCUSSION... .SHORT TERM...Today and Tonight... Remnant low with trapped Gulf moisture can barely be resolved on models runs anymore, but lingers over northern Chihuahua today. Due to this, moisture parameters will remain anomalously high with precipitable water around 1.4 to 1.5". Better daytime heating due to breaks in cloud coverage should also allow the atmosphere to recover and sufficiently destabilize by mid-afternoon, with scattered mountains thunderstorms spreading area wide by the evening hours. New rain amounts will vary greatly today due to the spotty nature of thunderstorm coverage. Storms will be capable of producing 1-2 inches of rain per hour in a few areas, greatly increasing the risk for flash flooding. 48-rainfall analysis shows a broad area of 3+ inch rainfall across much of southern New Mexico north of the I-10 corridor. Portions of Grant, Sierra, and Otero Counties will be our most sensitive areas for flash flooding today. Saturated soils and lack of available drainage space will allow runoff to occur faster and more intense than usual. Low water crossings will likely remain impassable and possibly further wash out. Already elevated river levels in the Gila, Rio Penasco, and Mimbres may reach flood stage with any additional upstream rains. It'll be worth using caution around flood-prone areas and having a plan ready in the event of excessive rainfall. Temperatures will remain below normal for late August today, but perhaps slightly warmer due to the breaks in clouds this afternoon. Lowland highs should reach the lower to mid 80's. Rain chances continue into Tuesday morning as a weak upper trough axis passes and sustains broad mid level lift for showers and thunderstorms. Coverage will be more isolated, generally favoring locations east of the Rio Grande. && .LONG TERM...Tuesday through Sunday... Models show that the aforementioned boundary may be lingering across the forecast area on Tuesday that may help increase the chance of showers and thunderstorms, otherwise for most of the week, we'll be returning to a typical monsoon pattern. This means daily rounds of afternoon storms in the mountain regions, with outflow boundaries progressing storm development in the lowlands. We need to keep in mind one caveat: we have moist soils from the rain the past weekend/week, so any areas that does receive moderate(+) rain will be susceptible to localized flash flooding. Precipitable water values will remain above seasonal average Tuesday/Wednesday, but UL high pressure developing over the SW US will aid in advecting drier air into the mid levels, lowering PW values to around normal by the end of the week. This will lower storm chances as well. This pattern remains in place until Saturday, when an upper level shortwave moves through the region, bringing an attendant boundary (no temperature chance) that may aid in more widespread rain chances Saturday... possibly into Sunday. Highs on Tuesday will be the coolest day in the long term, with upper 70s/lower 80s in the lowlands. With decreasing moisture, temperatures will begin to increase slowly as we go through the week. By Friday/Saturday, we could be back to the 90s in some lowland locations. && .FIRE WEATHER... Low fire danger is expected this week given recent widespread wetting rains. Moisture will remain in place through midweek relative humidity 40-50% each afternoon. Flooding will be the primary concern, especially around basin drainages and burn scars as daily thunderstorms are expected over the high terrain. Drier conditions return later this week, with more isolated mountain thunderstorm coverage. Weak ridge-top winds from the east and cloudy skies will lead to Poor smoke ventilation through the rest of the month. && .PRELIMINARY POINT TEMPS/POPS... El Paso 85 70 83 68 / 60 40 30 30 Sierra Blanca 77 63 76 62 / 70 50 50 30 Las Cruces 83 66 82 65 / 50 50 40 40 Alamogordo 82 63 83 63 / 60 50 40 30 Cloudcroft 60 46 59 45 / 80 60 70 30 T or C 84 65 83 64 / 50 40 40 40 Silver City 77 59 75 59 / 70 60 60 40 Deming 84 65 82 64 / 50 50 30 40 Lordsburg 82 65 81 65 / 60 50 30 30 West El Paso Metro 85 68 83 67 / 60 50 40 30 Dell City 82 66 81 65 / 40 30 30 20 Fort Hancock 84 66 83 65 / 70 50 50 40 Loma Linda 77 62 76 61 / 60 40 40 30 Fabens 85 67 82 66 / 50 40 30 30 Santa Teresa 84 67 82 66 / 50 40 30 40 White Sands HQ 83 67 83 66 / 60 50 40 40 Jornada Range 82 65 81 64 / 50 50 40 40 Hatch 84 65 83 64 / 50 40 40 40 Columbus 82 66 81 66 / 50 50 30 40 Orogrande 82 65 82 64 / 50 40 40 30 Mayhill 69 53 68 51 / 80 60 60 30 Mescalero 71 52 71 51 / 70 60 60 30 Timberon 69 50 68 50 / 80 60 60 30 Winston 75 58 75 58 / 60 50 60 40 Hillsboro 81 62 81 61 / 60 50 50 40 Spaceport 82 64 81 63 / 50 40 40 40 Lake Roberts 77 55 75 55 / 80 60 60 40 Hurley 81 62 81 61 / 70 50 50 40 Cliff 85 59 84 59 / 70 50 50 30 Mule Creek 80 60 79 60 / 70 50 60 30 Faywood 80 62 79 62 / 60 50 50 40 Animas 84 64 82 63 / 50 40 30 30 Hachita 82 63 80 63 / 60 50 30 30 Antelope Wells 81 62 79 63 / 70 50 50 40 Cloverdale 78 59 77 61 / 70 50 50 40 && .EPZ WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...30-Dennhardt LONG TERM....33-Reynolds AVIATION...26-Grzywacz
Hazardous weather outlook, Aug 22, 11:04 AM MDT, 1 hour 10 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 1104 AM MDT Mon Aug 22 2022 NMZ401>417-TXZ418>424-231800- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1104 AM MDT Mon Aug 22 2022 This Hazardous Weather Outlook is for south central New Mexico, southwest New Mexico and southwest Texas. .DAY ONE...Today and tonight. Scattered lowlands and numerous mountain showers and thunderstorms are expected through tonight. Storm motion will be slow today which could lead to locally heavy rain and additional flooding due to the already saturated soil. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Drier air will slowly filter into the area through the end of the week, but there will continue to be a daily chance for showers and thunderstorms with the greatest coverage over area mountains and areas west of the Continental Divide. While storms are not expected to produce as much rain as in recent days, the threat for flooding will continue until the ground can start to dry out. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to stay vigilant today through tonight for heavy rain and flooding. Please call the NWS office with reports of heavy rain, rainfall totals, and any observed flooding. 26
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 6:32 PM MDT | Special Weather Statement | EPZ | Hidalgo | 28 min |
| Aug 21, 6:54 PM MDT | Areal Flood Advisory | EPZ | Grant, Hidalgo | 3 hr |
| Aug 21, 7:02 PM MDT | Special Weather Statement | EPZ | Hidalgo | 28 min |
| Aug 21, 7:16 PM MDT | Areal Flood Advisory | EPZ | Hidalgo | 3 hr |
| Aug 22, 12:08 AM MDT | Areal Flood Advisory | EPZ | Grant, Sierra | 3 hr |
| Aug 22, 12:39 PM MDT | Areal Flood Advisory | EPZ | Grant, Sierra | 3 hr |
| Aug 22, 1:06 PM MDT | Flash Flood Warning | EPZ | Grant | 4 hr |
| Aug 22, 1:44 PM MDT | Flash Flood Warning | EPZ | Grant, Luna | 3 hr |
| Aug 22, 2:21 PM MDT | Areal Flood Advisory | EPZ | Grant | 3 hr |
| Aug 22, 2:37 PM MDT | Areal Flood Advisory | EPZ | Grant, Luna, Sierra | 3 hr |
| Aug 22, 2:46 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Aug 22, 3:12 PM MDT | Special Weather Statement | EPZ | Luna | 33 min |
| Aug 22, 3:50 PM MDT | Special Weather Statement | EPZ | Grant | 25 min |
| Aug 22, 3:53 PM MDT | Areal Flood Advisory | EPZ | Grant | 19 min |
| Aug 22, 4:12 PM MDT | Flash Flood Warning | EPZ | Grant | 3 hr |
| Aug 22, 4:42 PM MDT | Areal Flood Advisory | EPZ | Grant | 3 hr |
| Aug 22, 4:48 PM MDT | Areal Flood Advisory | EPZ | Grant, Luna | 117 min |
| Aug 22, 4:51 PM MDT | Special Weather Statement | EPZ | Hidalgo | 24 min |
Nearby
Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.